On this page we offer advice regarding drug abuse
On this page we offer advice regarding drug abuse

From the Blog

2014

Read More

2015

What's new

Contact us below

2015

Events

Drug advice

This website aims to provide its readers with information about drugs and their dangers. We also help people who are concerned that a friend or family member is using drugs.

Signs which may indicate drug use

When a child or older person first takes drugs or only takes them occasionally, it is often difficult to recognise symptoms of use. One of the main problems for this is many of the signs can be confused with the normal signs of growing up. It is important not to jump to any wrong conclusions, so be sure of your facts before you say or do anything.  Get in touch with Talk to Frank if you want to receive friendly, confidential drug advice.

Never accept just one or two of the following indicators as evidence of drug use. It is when a few of them start to crop up with increasing regularity that you should keep your eyes open for other signs. Also, remember that statistics show there is more chance that your child is not on drugs. There is much health advice online.

 Signs of drug use or experimentation can include:

  • Unusual aggression or irritability and/or loss of appetite.
  • Loss of interest in sport, promotion, friends or hobbies.
  • Sudden emotional changes from happy and alert to moody and sour.
  • Absenteeism, lateness, regular and/or long absences from, for example, the classroom.
  • Bouts of drowsiness or sleepiness.
  • A tendency to often sniff (such as with hay fever or a continuous cold).
  • Dilation and/or jerky movements of the eye pupils when watching a moving object.
  • Problems with balance and/or inability to walk in a straight line.

Certain drugs have specific symptoms of use. For example, heroin may well cause a user to immediately vomit after eating a small amount of food. A user's pupils become minute in size, compared to normal. Activity becomes sluggish, eyes droopy, to the point of appearing to lose consciousness.

How to react on discovering your child has been using drugs

If you believe your child is taking drugs or solvents, it is important to stay calm and not panic. Show you care for them; chastising or trying to frighten them off does not help. Calmness, good control and accurate, truthful information does - but don't expect them to ''inform'' on their friends.

Your child is probably going through an emotional time and will react adversely to scorn. Your job is to know what you are talking about, so that your guidance can be trusted and followed by your child. The NHS offers advice on drug abuse.

Indicators of drug use can include:

  • Prone to more accidents, injuries or illness.
  • Increasingly furtive behaviour or evidence of telling lies.
  • Unexplained loss of money or property belonging to family members or colleagues.
  • Neighbours reporting losses or thefts of belongings.
  • Unusual smells on the body or around the house or bedroom.
  • Unexplained damage to own and others' belongings.
  • Unusual stains or marks on the body (including mouth or nose) or on clothes.

The contraction of pupils is also indicative of several other class A drugs, such as cocaine, ecstacy, speed and acid. Generally, users of these drugs also display a noticeably heightened level of excited conversation, confidence and activity which can severely affect their health. Chewing gum is also often chewed to mask the minor, involuntary jaw spasm induced by these substances.